Nebraska, 2010

Hail in Nebraska, September 22, 2010

September 22, 2010 · NWS LBF · 10 events in 2 counties and zones

During the morning of September 22nd, a warm front lifted north and was the focus for severe thunderstorm development. Deep moisture was in place as a disturbance lifted northeast through the morning to fuel thunderstorm development across north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

During the morning of September 22nd, a warm front lifted north and was the focus for severe thunderstorm development. Deep moisture was in place as a disturbance lifted northeast through the morning to fuel thunderstorm development across north central Nebraska. Hail size reached up to tennis ball size, or 1.75 inches, as storms developed and moved northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 22, 2:45 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 22, 2:45 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT WED SEP 22 2010

.SYNOPSIS...
WARM FRONT LIFTING NORTH ACROSS KANSAS THIS MORNING...WITH
WIDESPREAD STRATUS NORTH OF THE FRONT. UPPER LEVEL WAVE...SEEN
WELL ON WATER VAPOR IMAGERY...IS LIFTING NORTHEAST ACROSS THE CWA
EARLY THIS MORNING...PRODUCING SOME ISOLATED STORMS. MEANWHILE
TROF IS DIGGING TO THE WEST...WITH TROPICAL MOISTURE BEING DRAWN
NORTHWARD ACROSS NEW MEX AND AZ AHEAD OF THE TROF.

&&

.DISCUSSION...
VERY ACTIVE PATTERN AS WE GO INTO AUTUMN. DISTURBANCE MOVING
ACROSS THE CWA EARLY THIS MORNING WILL CONTINUE TO BRING THE
CHANCE FOR THUNDERSTORMS THIS MORNING. STRATUS IS EXPECTED TO
LIFT LATE THIS MORNING OR EARLY THIS AFTERNOON. MEANWHILE MAIN
TROF CONTINUES TO PUSH ACROSS THE WEST...AND PLUM OF MOISTURE
DRAWN NORTHWARD ACROSS THE ROCKIES. WARM FRONT ALSO LIFTS INTO
NEB. MODELS IN GOOD AGREEMENT WITH VERY UNSTABLE ATMOSPHERE
DEVELOPING NORTH OF THE FRONT BY MID AFTERNOON ALONG WITH GOOD
SHEAR...ALTHOUGH THE BEST SHEAR IS OVER N CENTRAL NEB. DEW PTS
ALSO EXPECTED TO SURGE INTO THE 60S. THIS WILL SET THE STAGE FOR
STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA LATER TODAY...AND
AGREE WITH SPC DY1 OUTLOOK.

ROUND 1 LIFTS NORTHEAST EARLY TONIGHT WITH THE MAIN TROUGH
ARRIVING LATER TONIGHT. THIS WILL BRING WIDESPREAD
RAIN...POSSIBLY HEAVY...AS PW/S IN EXCESS OF 1.5 INCHES OVER
EASTERN 2/3 OF THE CWA. THIS IS EXCEPTIONALLY HIGH FOR
SEPTEMBER...NEAR RECORD LEVELS FOR KLBF...AND MODELS AND MOS
GUIDANCE PICKING UP ON THIS WITH 1 TO 2+ INCHES OF QPF OVERNIGHT.

SYSTEM WILL EXIT THURSDAY...WITH SOME LINGERING SHOWERS
EXPECTED INTO THE AFTERNOON...THEN HIGH PRESSURE AND CLEARING
BUILDS OVER THE HIGH PLAINS. THURSDAY TEMPS ON THE COOL
SIDE...STRUGGLING TO GET MUCH ABOVE 60...ACROSS THE NORTH AS MORE
CLOUDS HOLD ON THRU THE DAY.

WEEKEND IS LOOKING PLEASANT WITH SEASONAL TEMPERATURES AND DRY
CONDITIONS. HOWEVER THIS WILL NEED TO BE WATCHED AS THE NEXT
SYSTEM DROPS SE ACROSS THE NORTHERN PLAINS. MODELS RANGE FROM AN
OPEN WAVE PASSING TOWARDS THE GREAT LAKES EARLY IN THE WEEK TO A
LOW CLOSING OFF AND DIVING SOUTH ACROSS EASTERN NEB INTO EASTERN
OK. OUTLIER AT THIS TIME IS THE CLOSED LOW SOLUTION...THUS NO
CHANGES TO THE EXTENDED FORECAST.

&&

.AVIATION...
...FOR THE KLBF AND KVTN TERMINALS THROUGH 12Z THURSDAY...

A WARM FRONTAL BOUNDARY WILL LIFT NORTH THIS MORNING...ACROSS
SOUTHWESTERN AND CENTRAL NEBRASKA. AS THIS FEATURE MOVES
NORTH...IFR CEILINGS WILL DEVELOP...FIRST AT THE KLBF
TERMINAL...THEN AT THE KVTN TERMINAL DURING THE 12Z-15Z TIME
FRAME. IN ADDITION TO LOW CLOUDS...ISOLATED THUNDERSTORMS ARE
POSSIBLE THROUGH 18Z AT THE KVTN TERMINAL. COVERAGE TRENDS WILL
BE MONITORED NEAR FCST ISSUANCE FOR TSRA INCLUSION IN THE 12Z
FCST PACKAGE. LOW CLOUDINESS WILL GRADUALLY BURN OFF AT THE KLBF
TERMINAL THIS AFTERNOON...HOWEVER...WITH THE KVTN TERMINAL NORTH
OF THE WARM FRONT...LOW CLOUDINESS IS EXPECTED TO PERSIST THROUGH
MID AFTERNOON AT THE KVTN TERMINAL.

BY THIS EVENING...A MAJOR UPPER LEVEL TROUGH OF LOW PRESSURE WILL
LIFT EAST OF THE CENTRAL AND NORTHERN ROCKIES. AS THIS FEATURE
APPROACHES...THUNDERSTORMS WILL DEVELOP AFTER 00Z. SOME STORMS
MAY BE ON THE STRONG SIDE...ESPECIALLY AT THE KVTN
TERMINAL...WHERE WINDS MAY GUST AS HIGH AS 45 KTS IN THE VICINITY
OF THUNDERSTORMS. ATTM...PEAK COVERAGE OF THUNDERSTORMS WILL
OCCUR AFTER 03Z FOR BOTH TERMINALS...WITH ISOLATED COVERAGE
POSSIBLE FROM 00Z TO 03Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...CLB
Hazardous weather outlook, Sep 22, 4:36 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 AM CDT WED SEP 22 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-231030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
536 AM CDT WED SEP 22 2010 /436 AM MDT WED SEP 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT WILL TRACK NORTH ACROSS THE OUTLOOK AREA TODAY AND
THIS AFTERNOON SERVING AS THE FOCAL POINT FOR SHOWERS AND
THUNDERSTORMS. WITH PLENTY OF AVAILABLE MOISTURE AND FAVORABLE
WIND SHEAR...SEVERE THUNDERSTORMS ARE EXPECTED. THE MAIN SEVERE
THREATS ARE LARGE HAIL AND DAMAGING WINDS...WHILE ISOLATED
TORNADOES ARE POSSIBLE OVER NORTH CENTRAL NEBRASKA. AT THIS
TIME...LOCATIONS NORTH AND EAST OF A LINE FROM SARGENT...TO
THEDFORD AND KILGORE HAVE THE HIGHEST RISK FOR SEVERE
THUNDERSTORMS.

LATER TONIGHT...THE THREAT FOR HEAVY RAIN WILL INCREASE AS A LARGE
COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP. IN ADDITION TO
HEAVY RAIN...GUSTY WINDS WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY ACROSS THE OUTLOOK AREA. AT
THIS TIME...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, Sep 22, 7:40 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 AM CDT WED SEP 22 2010

NEZ008-009-026-027-221430-
BLAINE NE-BROWN NE-LOUP NE-ROCK NE-
840 AM CDT WED SEP 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
ROCK...NORTHWESTERN LOUP AND BLAINE COUNTIES UNTIL 930 AM CDT...

AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DUNNING...OR 8 MILES WEST OF
BREWSTER...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BREWSTER...
  ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 91 MILE MARKER 10...
  HIGHWAY 91 MILE MARKER 20...
  HIGHWAY 7 MILE MARKER 10...
  HIGHWAY 183 MILE MARKER 140...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The radar

The North Platte radar (KLNX), 59 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Blaine

When
September 22, 7:58 AM CST
Where
Blaine County, 4.84 mi N of Brewster
Measured
0.88 in hail
Reported by
Public
Coordinates
42.000, -99.870

Hail, Blaine

When
September 22, 8:01 AM CST
Where
Blaine County, 5.53 mi N of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
42.010, -99.870

Hail, Holt

When
September 22, 9:00 AM CST
Where
Holt County, 8.66 mi SW of Swan Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
42.090, -99.150

Hail, Holt

When
September 22, 9:52 AM CST
Where
Holt County, 4.94 mi SSE of Stuart
Measured
1.25 in hail
Reported by
Public
Coordinates
42.530, -99.110

Hail, Holt

When
September 22, 9:57 AM CST
Where
Holt County, 2.64 mi WNW of Inman
Measured
1.75 in hail
Reported by
Public
Coordinates
42.380, -98.600

Hail, Holt

When
September 22, 10:00 AM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.530, -98.980

Hail, Holt

When
September 22, 10:05 AM CST
Where
Holt County, 4.94 mi NNE of Inman
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
42.440, -98.530

Hail, Holt

When
September 22, 10:23 AM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Hail, Holt

When
September 22, 10:35 AM CST
Where
Holt County, 6.32 mi NE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.540, -98.600

Hail, Holt

When
September 22, 10:45 AM CST
Where
Holt County, 15.11 mi NNE of Page
Measured
1.75 in hail
Reported by
Public
Coordinates
42.600, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253091, 253092, 253093, 253094, 253095, 253096, 253097, 253098, 253099, 253100.